Colorado, 2005

Avalanche in Colorado, March 21, 2005

March 21, 2005 · NWS GJT · 2 events in 2 counties and zones

An avalanche on Red Mountain Pass covered a portion of Highway 550. At the centerline, the debris from the avalanche was 1 foot deep by 10 feet in length, causing the road to be closed for 43 minutes while debris was cleared.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An avalanche on Red Mountain Pass covered a portion of Highway 550. At the centerline, the debris from the avalanche was 1 foot deep by 10 feet in length, causing the road to be closed for 43 minutes while debris was cleared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 21, 2:08 AM MST, 8 hours 11 minutes earlier.

Area forecast discussion, Mar 21, 2:08 AM MST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
208 AM MST MON MAR 21 2005

UPDATED TO ADD DENSE FOG ADVISORY FOR THE GRAND VALLEY.

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
ACTIVE DAY WITH A MIXTURE OF WINTER AND SPRING WEATHER WRAPPED ALL
IN ONE PACKAGE.  STRONG PACIFIC SYSTEM CURRENTLY MOVING ACROSS WRN
COLORADO.  SURFACE COLD FRONT...CURRENTLY MOVING ACROSS EXTREME ERN
UTAH...HAS TRIGGERED THUNDERSTORMS AND WILL SWEEP THROUGH WRN
COLORADO TONIGHT.  BEHIND THE FRONT...THE WINDS WILL SHIFT TO
NORTHWESTERLY AND BRING INCREASING SNOW TO THE NRN AND CENTRAL
MOUNTAINS OF COLORADO.  WITH COLDER AIR...THE RAIN WILL CHANGE TO
SNOW FOR THE HIGHER VALLEYS OF WRN AND CENTRAL COLORADO.  WITH
PLENTY OF MOISTURE AND INSTABILITY THAT EXTENDS TO NEARLY 500 MB...
WIDESPREAD SNOW WILL CONTINUE AND THEREFORE WILL EXPAND THE WINTER
WEATHER ADVISORIES FOR THOSE HIGHER VALLEYS.  FOR THE ERN UTAH
MOUNTAINS...WIDESPREAD SNOW WILL BE ENDING ONCE THE TROUGH PASSES
AND HIGHLIGHTS WILL BE ENDING AT 6 PM...WITH THE SWRN SAN JUAN
MOUNTAINS EXPIRING 3 HOURS LATER.

UNSETTLED AIR MASS PERSISTS THROUGH MONDAY.  WHILE THE UPPER LEVEL
TROUGH WILL BE OVER WRN KANSAS...CYCLONIC FLOW WITH WEAK
DISTURBANCES WILL KEEP SNOW SHOWERS ONGOING FOR THE NRN AND CENTRAL
MOUNTAINS.  DRIER AIR DOES NOT ARRIVE UNTIL MONDAY NIGHT WHEN
FLAT RIDGE ARRIVES.  NEXT STRONG PACIFIC TROUGH REACHES THE GREAT
BASIN ON TUESDAY.  PREFER THE FASTER GFS SOLUTION GIVEN STRONG
ZONAL FLOW OVER THE ERN PACIFIC OCEAN BETWEEN 20N AND 40N...THEREFORE
CLOUDS WILL BE INCREASING BY TUESDAY AFTERNOON WITH SNOW POSSIBLY
DEVELOPING FOR THE ERN UINTA MOUNTAINS.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
...MODELS CONTINUE TO SHOW A PROLONGED PERIOD OF UNSETTLED WEATHER
TUESDAY NIGHT THROUGH FRIDAY. A CLOSED LOW REMAINS NEARLY STATIONARY
OVER THE NW US ALLOWING A MOIST SOUTHWEST FLOW TO PERSIST OVER THE
CWA.

TUESDAY NIGHT AND WEDNESDAY... MOISTURE INCREASES
AHEAD OF THE THE NEXT SHORTWAVE OVER THE GREAT BASIN BY TUESDAY
NIGHT. HAVE INCREASED POPS TO CHANCE CATEGORY OVER THE MOUNTAINS.  AS
DYNAMICS INCREASE ON WEDNESDAY AND WITH ABUNDANT MOISTURE...THERE IS
THE POTENTIAL FOR ANOTHER SIGNIFICANT STORM FOR THE CWA. HAVE
INCREASE POPS TO UPPER END CHANCE/LIKELY CATEGORIES FOR WEDNESDAY.
WITH 700 MB TEMPERATURES AROUND -5C ON WEDNESDAY OVER GJT...SNOW
LEVELS SHOULD BE AROUND 6500 FEET.

THURSDAY AND FRIDAY...SEVERAL SHORTWAVES WILL MOVE ACROSS THE
AREA ON THURSDAY AND FRIDAY...HAVE RAISED POPS TO CHANCE
CATEGORY. HOWEVER...MODEL-TO-MODEL AND RUN-TO-RUN CONSISTENCY IS
LOW FOR LATE IN THE WEEK.

SATURDAY AND SUNDAY...TROF AXIS PUSHES EAST OF THE AREA DURING THE
DAY SATURDAY WITH FAVORABLE OROGRAPHIC FLOW CONTINUING TO BRING SOME
SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS ON SATURDAY. FLAT
SHORTWAVE RIDGE INDICATED FOR SUNDAY WHICH SHOULD BRING DRY
CONDITIONS.

TEMPERATURES WILL RUN BELOW NORMAL THROUGH THE WEEK...RISING TO
NEAR NORMAL ON SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT ZONE 9.
      WINTER WEATHER ADVISORY TONIGHT ZONES
          2/3/4/5/10/12/13/14/17/18.
      DENSE FOG ADVISORY FOR ZONE 6 THROUGH 10 AM MST.
.UT...NONE.

&&

PF/MPM/CJC
Hazardous weather outlook, Mar 21, 10:00 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST MON MAR 21 2005

COZ001-002-006-007-011-020>022-UTZ022-024-027-029-221200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SOUTHEAST UTAH-
1000 AM MST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...REST OF TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE FOR SNOW AND RAIN WILL DEVELOP OVER WESTERN COLORADO AND
EASTERN UTAH TUESDAY NIGHT AND CONTINUE INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ003>005-008>010-012>014-017>019-023-UTZ023-025-028-221200-
CENTRAL COLORADO RIVER BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1000 AM MST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF SOUTHEAST
UTAH AND THE MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO WIDESPREAD SNOW SHOWERS WILL TAPER OFF BY LATE
AFTERNOON. THE MOST NUMEROUS SHOWERS WILL PERSIST THROUGH TODAY ALONG
THE CONTINENTAL DIVIDE IN WESTERN COLORADO WHERE 1 TO 3 INCHES OF NEW
SNOW IS EXPECTED. MOST AREAS WILL RECEIVE LITTLE ADDITIONAL SNOW
ACCUMULATIONS. HIGHER MOUNTAIN PASSES WILL BE ICY AND SNOWPACKED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE FOR SNOW WILL DEVELOP TUESDAY NIGHT AND CONTINUE THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

ELH/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 21, 10:19 AM MST to 11:02 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
March 21, 10:19 AM MST to 11:02 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445475, 5445476.